Idaho, 2023

Damaging Winds in Idaho, September 1, 2023

September 1, 2023 · NWS PIH · 3 events in 2 counties and zones

A cold front brought some severe weather to southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A cold front brought some severe weather to southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 1, 1:09 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 1, 1:09 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
209 PM MDT Fri Sep 1 2023

.SHORT TERM...
Afternoon satellite imagery shows clouds continuing to stream
northward across the region. Precip has been slow to develop this
afternoon but radar returns are gradually beginning to pick up and
activity is expected to become more widespread throughout the
remainder of the afternoon and into the evening hours. Some of the
storms could be strong to borderline severe with gusty winds being
the primary threat along with locally heavy rain. Winds remain
breezy out of the south/southwest today as a prolonged period of
cloudy, rainy weather is expected for the holiday weekend. Hi-res
CAMs show precip chances generally ending after midnight but kept
PoPs in the forecast during the overnight hours to account for any
stray lingering shower/storm potential. Scattered coverage of
showers and thunderstorms will return throughout the afternoon hours
Saturday with a lesser severe threat as continued above normal PWATs
support locally heavy rain with stronger, training, or slow moving
storms into Sunday. McKaughan

.LONG TERM...Sunday through Friday.
Upper level low will track east through Idaho in the Sunday through
Monday time frame with most of southeast Idaho with near 100 percent
chance of over 0.5 inches and a high chance of over an inch as well,
especially mountain locations.   Will see a drying trend Tuesday but
still widespread mountain showers mainly in the eastern highlands.
And Wednesday through Friday expect only isolated mountain showers
and thunderstorms.   Will have cooler than normal highs Sunday
mainly in the 60s mountains and 70s lower elevations and Monday will
be the coldest day with mountain highs in the 40s and 50s and low
elevations in the 60s with extensive rainfall expected.  Tuesday
through next Friday will see a warming trend with low elevations
back into the mid 70s to 80s by Thursday and Friday.
GK

&&

.AVIATION...
Cloud cover continues to increase across the region as a prolonged
period of clouds and precip will be in place through the holiday
weekend. Precip chances will likely diminish a bit overnight but
fire up again by Saturday afternoon. For now, VFR expected to
prevail through the period despite the clouds. Localized MVFR/IFR
reductions will be possible however around any precip. Breezy winds
will also diminish after sunrise and things won't be as breezy
across the region on Saturday. McKaughan

&&

.FIRE WEATHER...
A RED FLAG WARNING remains in effect this evening for scattered
thunderstorms in zones 410 and 413.   Expect more coverage in zone
413.  Will have isolated thunderstorms in the other zones.  The
trend of rain and thunderstorms will continue through the whole
weekend with a near 100 percent chance of wetting rains for all
zones by Monday evening.   Many areas will receive over an inch of
rain total.  So all impacts will be rain and thunderstorm related
the next 4 days with potential heavy extended weekend rains.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ410-413.

Wind Advisory until 10 PM MDT this evening for IDZ056-057.

&&

In the hours before

Special weather statement, Sep 1, 2:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pocatello ID
324 PM MDT Fri Sep 1 2023

IDZ053-064>066-012215-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-
324 PM MDT Fri Sep 1 2023

...A strong thunderstorm will impact portions of south central
Fremont and northeastern Madison Counties through 415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm over
Teton, or 7 miles east of Rexburg, moving north at 25 mph.

HAZARD...Winds in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rexburg, Ashton, Marysville, Sugar City, Teton, Parker, Chester,
Ashton Reservoir, St Anthony, Newdale, and northern Saint Anthony
Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4377 11146 4377 11177 4416 11187 4412 11140
TIME...MOT...LOC 2123Z 178DEG 22KT 4385 11165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

AM
Local storm report, Sep 1, 2:56 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
356 PM MDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             Ashton                  44.07N 111.45W
09/01/2023  E0.70 inch       Fremont            ID   Trained Spotter

            nickle to dime sized hail.

&&

mh

The radar

The Pocatello radar (KSFX), 146 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
September 1, 3:00 PM MST to 3:20 PM MST
Where
Fremont County, Ashton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
44.070, -111.450

Thunderstorm winds knocked over a large tree in Ashton onto a pickup truck.

Thunderstorm Wind, Fremont

When
September 1, 3:00 PM MST to 3:20 PM MST
Where
Fremont County, Chester
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.000, -111.570

Trees and power lines were reported downed from thunderstorm winds in Chester.

Thunderstorm Wind, Cassia

When
September 1, 4:39 PM MST to 4:51 PM MST
Where
Cassia County, 4 mi ESE of Basin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.228, -113.708

A 58 mph wind gust measured at Sawtooth Portable site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141866, 1141867, 1141865.